South Carolina, 2021Rip Current in South Carolina, August 27, 2021
August 27, 2021 · NWS ILM · 1 event in 1 county or zone
Moderate rip current activity led to a drowning near Myrtle Beach, SC.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate rip current activity led to a drowning near Myrtle Beach, SC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 27, 12:22 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 27, 12:22 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
122 PM EDT Fri Aug 27 2021
.SYNOPSIS...
High pressure will dominate through the weekend, maintaining
hot and dry weather. High pressure will begin to weaken by early
next week bringing a return of typical afternoon storm chances.
Rain chances may increase further by the middle and end of next
week.
&&
.UPDATE...
Visible satellite imagery and area obs indicate patchy early
morning dense fog has burned off. Partly to mostly sunny skies
are in place across the forecast area, although the sun will
filter through thin cirrus at times. A surface high centered
just off the coast will maintain SE flow today, and ridging/dry
air aloft will suppress convection. THe surface high will also
keep the flow over the waters light, and seas are dominated by a
203 ft SE swell at around 8 seconds. Current forecast on track
and no changes needed.
&&
.NEAR TERM /THROUGH SATURDAY/...
High pressure from the surface up through the mid to upper
levels will take residence over the eastern Carolinas as it
eases in from the east, maintaining dry weather today through
Saturday. Although the column remains very dry, with pcp water
values down below 1.25 inches, moisture profiles and sounding
data show potential for patchy stratus and fog around daybreak
each morning and some cirrus streaming over the area. For the
most part, should see plenty of sunshine with very warm temps.
With ridge overhead and H5 heights up to 595 dm, expect above
normal temps into the 90s inland from the beaches and rain-free
weather, although can not completely rule out a spotty shwr.
High-res models show only a slight chc over the Pee Dee region,
but mainly south of our local forecast area. Although the temps
will be very warm, the dewpoint temps will drop to around 70
inland each day which will keep heat index values below 100
degrees each aftn.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Dry air will continue to dominate the area this weekend with
limited rain chances due to high pressure near the surface and
aloft. The main story of the weekend will be the above-normal
temperatures. The ridge will be centered over central NC and
areas here could see highs approach the mid-90s with a few
upper-90s possible on Sunday. Heat indices should easily climb
into the triple digits, but drier air should maintain sub-heat
advisory conditions. Lows virtually the same as they have been
since late May: in the low to mid-70s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure begins to weaken by the beginning of next week,
bringing increases in moisture back to what is typically
expected for late August into early September. Rain chances
increase by mid- week as an upper-level trough attempts to dig
southward out of the Great Lakes region. This may merge with the
remnants of Ida, but models differ on this possibility. A few
models keep Ida to the west after its Gulf Coast landfall,
meaning that the associated moisture would remain well to our
west (over TX and the southern Plains). Other models bring Ida
into the southern Appalachians and slowly advance across the
southern mid-Atlantic through as late as Friday. This would
obviously bring unsettled weather for a prolonged period to our
area and points northward. Regardless, unsettled weather is
possible late next week, but uncertainty in the forecast means
that anticipating anything more than a chance of rain would be
unrealistic at this point. Temperatures will return to normal as
the ridge weakens by mid-week. The associated chances for
precipitation and cloud cover will have a large influence on
forecast high temperatures late next week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions should continue through the day with only a low
potential for brief MVFR ceilings in cumulus clouds at CRE,
MYR, and ILM. Cumulus clouds should tend to diminish this
evening, setting the stage for ground fog to develop late
tonight at the LBT and FLO airports. The highest potential for
IFR visibilities should develop there between 10-13z Saturday.
Generally VFR conditions are expected after 13z Saturday with
low probabilities of MVFR ceilings if a widespread cumulus deck
develops across the area.
Extended Outlook...VFR conditions should prevail with the
exception of early morning fog/low stratus and isolated
afternoon showers and t-storms possible next week.
&&
.MARINE...
Through Saturday...High pressure will ease in from the east today
through Saturday. This will maintain a general SSE flow, but as
the center shifts closer overhead, winds may become lighter and
more variable on Saturday with offshore flow developing over
the top of the high north of Cape Fear. Seas will be 3 ft or
less with a longer period SE swell mixing in.
Saturday Night through Tuesday... Quiet marine conditions will
continue through Tuesday as high pressure dominates over the
weekend. Winds remain SE at 5-10 knots through Saturday
afternoon with with a slow transition to SW on Saturday night
and Sunday as the high meanders overhead. Seas 2-3 feet
throughout the period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...CRM
NEAR TERM...RGZ
SHORT TERM...21
LONG TERM...21
AVIATION...TRA
MARINE...RGZ/21
Hazardous weather outlook, Aug 27, 2:46 AM EST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
346 AM EDT Fri Aug 27 2021
NCZ106-108-110-SCZ054-056-280800-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
346 AM EDT Fri Aug 27 2021
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-
039-055-058-059-280800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
346 AM EDT Fri Aug 27 2021
This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal Horry
- When
- August 27, 2:30 PM EST
- Where
- Coastal Horry forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
Horry County PD reported a father drowned rescuing his daughter, who was on a boogie board, from a rip current near Apache Pier north of Myrtle Beach, SC.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 27 to 31, 2021$11 million · EF1 · 29 events
- Rip Current in Florida, August 27, 20211 death · 1 event
- Damaging Winds and Lightning Strike in Maryland, August 27, 20213 injured · $139,000 · 60 kt wind · 20 events
- Flash Flood and Flooding in Wisconsin, August 27 to 31, 2021$443,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Wind in Michigan, August 27, 2021$200,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Wind in Wisconsin, August 27 to 28, 2021$62,000 · 51 kt wind · 4 events
- Damaging Wind in Michigan, August 27, 2021$50,000 · 61 kt wind · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, August 27, 2021$32,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 27 to 28, 202152 kt wind · 27 events
- Damaging Winds in Virginia, August 27, 2021$28,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, August 27, 2021$23,000 · 50 kt wind · 7 events
- Damaging Winds in Virginia, August 27, 2021$23,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975612.